Chemotherapy may cause side effects. Many of these can be well controlled with medicines and usually go away when treatment finishes. Your doctor or nurse will tell you more about what to expect. Always tell them about any side effects you have, as there are usually ways they can help.
Risk of infection
This treatment can reduce the number of white blood cells in your blood. These cells fight infection. If the number of white blood cells is low, you are more likely to get an infection. A low white blood cell count is called neutropenia.
If you have an infection, it is important to treat it as soon as possible. Contact the hospital straight away on the 24-hour contact number you have if:
- your temperature goes over 37.5°C (99.5°F)
- you suddenly feel unwell, even with a normal temperature
- you have symptoms of an infection.
Symptoms of an infection include:
- feeling shivery
- a sore throat
- a cough
- needing to pass urine often.
It is important to follow any specific advice your cancer treatment team gives you.
The number of white blood cells will usually return to normal before your next treatment. You will have a blood test before having more treatment. If your white blood cell count is low, your doctor may delay your treatment for a short time.
Bruising and bleeding
Chemotherapy can reduce the number of platelets in your blood. Platelets are cells that help the blood to clot. If you develop any unexplained bruising or bleeding, such as nosebleeds, bleeding gums, blood spots or rashes on the skin, contact your doctor or the hospital straight away.
Anaemia (reduced number of red blood cells)
If chemotherapy reduces the number of red blood cells in your blood, you may become very tired and feel you have no energy. You may also become breathless and feel dizzy and light-headed. These symptoms happen because the red blood cells contain haemoglobin, which carries oxygen around the body.
If your haemoglobin is low you may be offered a blood transfusion. You’ll feel more energetic and any breathlessness will be eased.
Feeling sick or being sick
Some chemotherapy drugs can make you feel sick (nauseated) or possibly be sick (vomit). Your cancer specialist will prescribe anti-sickness (anti-emetic) drugs to prevent this. Let your doctor or nurse know if your anti-sickness drugs are not helping, as there are several different types you can try. We have more information about controlling nausea and vomiting.
You’re likely to become tired and have to take things slowly. Try to pace yourself and save your energy for things that you want to do or that need doing. Balance rest with some physical activity – even going for short walks will help increase your energy levels. We have helpful tips on coping with tiredness.
Changes in how your kidneys work
Some chemotherapy drugs can affect how well your kidneys work (kidney function).
Before each treatment your kidneys will be checked with a blood test. You’ll be given fluid through a drip (infusion) before and after the treatment to keep your kidneys working normally. The nurses may ask you to drink plenty of fluid and to record what you drink and the amount of urine you pass.
Chemotherapy can cause mouth problems such as a sore mouth, mouth ulcers or infection. Drinking plenty of fluids, and cleaning your teeth regularly and gently with a soft toothbrush can help to reduce the risk of this happening. Your chemotherapy nurse will explain how to look after your mouth to reduce the risk of problems. They can give you mouthwashes, medicines and gels to help.
We have some useful tips on coping with a sore mouth during chemotherapy.
Loss of appetite
Some people lose their appetite while they’re having chemotherapy. This can be mild and may only last a few days. If you don’t feel like eating during treatment, you could try replacing some meals with nutritious drinks or a soft diet. If it doesn’t improve, you can ask to see a dietitian.
Effects on the nerves
Some chemotherapy drugs can affect the nerves in your hands or feet. This can cause tingling or numbness, or a feeling like pins and needles. This is called peripheral neuropathy. You may also find it hard to fasten buttons or do other fiddly tasks.
It is important to tell your doctor if this happens. The dose of the chemotherapy drug may need to be changed if it gets worse. Usually, peripheral neuropathy gradually gets better when chemotherapy is over, but sometimes it is permanent. We have more information about peripheral neuropathy.
Some chemotherapy drugs may cause hair loss. Some people may have complete hair loss including eyelashes and eyebrows. Others may only experience partial hair loss or thinning. It depends on what chemotherapy drugs you are having (your doctor or nurse can tell you more about what to expect). If you do experience hair loss your hair should start to grow back within about 3–6 months of the end of treatment. It may grow back straighter, curlier, finer, or a slightly different colour than it was before. Your nurse can give you advice about coping with hair loss and how to look after your scalp.
It is not advisable to become pregnant while having chemotherapy, as the drugs may harm the unborn baby. It is important to use effective contraception during your treatment and for some time afterwards. Your doctors can advise you about this.
Use condoms if you have sex within the first 48 hours after chemotherapy. This is to protect your partner from any of the drug that may be in vaginal fluid.